To the Editor.
—Brewer and coworkers1 suggest that the phenomenon of neurologic deterioration seen in some patients with Wilson's disease after starting penicillamine therapy may result from the redistribution of copper. Curzon2 has previously suggested this mechanism, and Blake and coworkers3 and Pall and coworkers4 have shown that increases in copper in the cerebrospinal fluid occur during chelation therapy with desferrioxamine, relating this to the neurologic and the ophthalmic toxicity of the drug. The copper chelating agent, diethyl dithiocarbamate, has been shown to increase the copper content of neural tissue (spinal cord) in experimental animals.5 Other compounds that are capable of ligating with metal ions, such as the phenothiazines,6 can cause alterations of neural copper content,7 and can result in permanent neurologic deficit.8The postulate of abnormalities of metal distribution being caused by metal chelating agents is not restricted to copper. British
Pall HS, Williams AC, Blake DR. Deterioration of Wilson's Disease Following the Start of Penicillamine Therapy. Arch Neurol. 1989;46(4):359–360. doi:10.1001/archneur.1989.00520400013007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: